Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 152, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 2, 2002, 10:22 PM CDT for Bolivar County, Mississippi. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 10:22 PM CDT (03:22 UTC)
- Expired
- May 2, 2002, 10:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Bolivar County, MS
The radar
The Little Rock radar (KLZK), 155 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 10:36 PM CDT | Hail 1 | Rosedale, MS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 3.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 439 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 030322 SVRJAN MSC011-030345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 1022 PM CDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 1045 PM CDT * AT 1022 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF ROSEDALE...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR ROSEDALE AT 1025 PM CDT BE NEAR BEULAH AT 1030 PM CDT BE NEAR GUNNISON AT 1035 PM CDT BE NEAR WINSTONVILLE...SHELBY...MOUND BAYOU...MERIGOLD AT 1045 PM CDT HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM. LAT...LON 3392 9126 3375 9121 3383 9067 3405 9070
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:15 PM CDT, 8 hours 7 minutes earlier.
Area forecast discussion, May 2, 2:15 PM CDT, 8 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 215 PM CDT THU MAY 2 2002 MOST DIFFICULT PORTION OF THIS FORECAST WILL BE WITH SHORT TERM TEMPS DUE TO SFC BOUNDARY. THE CONCERNS WILL BE WITH POSSIBLE SEVERE CONVECTION THROUGH FRI NIGHT. WILL START WITH THE TEMPS AND SFC BOUNDARY. AT 18Z...BOUNDARY WAS JUST SOUTH OF LITTLE ROCK AND JUST ENTERING THE NORTHERN MS COUNTIES. THE FRONTAL POSITION...AT 18Z...BY THIS MORNINGS MODELS ARE CLOSE...AND BOTH AGREE ON BRINGING IT TO I-20 BY MORNING. THE LOCATION OF THIS BOUNDARY WILL PLAY GAMES WITH TEMPERATURES ACROSS CENTRAL ZONES. ON THE NORTHERN SIDE OF THE BOUNDARY 60 TO 65 DEGREES SHOULD BE THE OVERNIGHT TEMPS...SOUTH SIDE 70 TO 75 WILL BE LIKELY. SAME TYPE OF SITUATION WILL OCCUR ON FRI WITH HIGH TEMPS. WELL TO THE NORTH WILL SEE 70 TO 75 DEGREES...TO THE SOUTH IT WILL BE AROUND 90 AGAIN. NEEDLESS TO SAY THERE WILL BE A LARGE TEMPERATURE GRADIENT ACROSS ZONES IN THE SHORT TERM. FEEL MORE CONFIDENT ABOUT THE RAIN CHANCES ACROSS THE AREA. PRECIP WILL BE ALONG AND TO THE NORTH OF THE SFC BOUNDARY. STRONG CAP WILL KEEP CONVECTION AT BAY IN THE WARM SECTOR AND POPS WILL BE ZERO TO ISOLATED ACROSS THE SOUTHERN ZONES. BEST CHANCES WILL BE ACROSS THE NORTHERN PORTIONS...AS SFC BOUNDARY WILL PROVIDE THE NECESSARY LIFT TO ERODE AND OVERCOME THE WARM LAYER. DUE TO THE ORIENTATION OF THE BOUNDARY AND STORM MOTION...THERE COULD BE SOME LOCATIONS THAT WILL RECEIVE REPEATED WAVES OF CONVECTION THROUGH FRI NIGHT. THIS INCREASES THE POTENTIAL FOR FLOODING. WILL HOLD OFF ON A FLOOD WATCH FOR NOW...AS WE WAIT FOR A BETTER GRASP OF THE SFC BOUNDARY POSITION AND WHERE THE AXIS OF ELEVATED STORMS DEVELOP. FOR NOW BEST AREA LOOKS TO BE OVER NORTHERN ZONES. CONCERNING SEVERE POTENTIAL FOR TONIGHT THROUGH FRI NIGHT. MOISTURE IS INCREASING AHEAD OF THE FRONTAL BOUNDARY AND CAP IS LIKELY BEING WORKED ON AS I WRITE. ABOVE THIS CAP ARE VERY STEEP LAPSE RATES. ANY RELEASE OF THIS CAP WILL RESULT IN INTENSE THUNDERSTORMS. DEEP LAYER SHEAR WILL ALLOW FOR ORGANIZED CONVECTION CAPABLE OF PRODUCING LARGE HAIL. IT WILL TAKE THE SFC BOUNDARY TO REALIZE THE CONVECTIVE POTENTIAL TONIGHT AND ON FRI. AGAIN THE FAVORABLE LOCATION WILL BE ACROSS THE NORTHERN ZONES. WITH THE GOOD INSTABILITY HANGING AROUND THROUGH FRI NIGHT...WILL MENTION SEVERE POTENTIAL IN NORTHERN ZONES TONIGHT AND FRI. REST OF THE FORECAST...WILL KEEP AT LEAST SLIGHT CHANCE SAT/SUN AS LINGERING SFC BOUNDARY WILL REMAIN IN THE VICINITY. WILL DRY OUT MON-THU AS UPPER RIDGE BUILDS IN AND STORM TRACK SHIFTS TO OUR NORTH. JAN 65/83/70/84/65/88 555- MEI 66/85/70/85/64/88 555- .JAN... AR...NONE LA...NONE MS...NONE 36
In the hours before
Local storm report, May 2, 6:36 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
636 PM CDT THU MAY 02 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM BENOIT MS 60 MPH WIND GUST
05/02/02 BOLIVAR REPORTED BY PUBLIC.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:23 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 22 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.